Switching to T3+T4

My endocrinologist switched me from T4 only to T3+T4 combination therapy 6 weeks ago and I wanted to ask others who've taken T3+T4 whether my experience is normal.

I previously was on 150 mcg levothyroxine which was enough to suppress TSH completely, with my T4 in the upper half of the range and my T3 about half way through the range. I had all the usual persistent symptoms. I was switched to 100 mcg levothyroxine and 10 mcg liothyronine. Endocrinologist said the goal was to increase my T3 levels but try to keep my TSH detectable.

For the first week I felt no difference, then in the second and third weeks the change was noticeable. I had so much more energy that I was going into work earlier in the morning (currently only working half days because of thyroid), and going for long walks after work. I felt so much more positive and people commented that I was looking better. My skin, nails etc were still terrible but I didn't expect that to change very quickly. However, at week 4 I noticed a downward slump and in the past two weeks I've been feeling more and more tired in the morning/after work, unable to concentrate etc etc. Twice this weekend I had the dreaded freezing cold legs and have started wearing long johns again under my trousers (in summer...). Is it normal to experience a short high period, presumably when T3 is building up, but then to slump again a few weeks later, presumably by which point the levels of T4 (and T4 converting to T3) are starting to fall off? Has anybody else experienced this when starting with T3?

I emailed my endo this morning asking to increase the T3, and he said to get my TSH, T4 and T3 levels checked again so he can see what's going on. Booked a blood test for tomorrow so hopefully that will help interpret things.

9 Replies

oldestnewest
  • Hypohim, 10mcg T3 is equivalent to 30mcg T4, so you may be a bit underdosed having reduced T4 by 50mcg. It's quite common to feel improvement initially with the extra T3. When that feeling wears off it can be a sign you need a dose increase. Leave 24 hours between last dose and blood draw and have the draw early and before breakfast, water only, as TSH is highest then.

  • Thanks. The earliest I could get for my test was 10.30am so I'll make sure not to take my pills until after that.

    I hope the test results indicate something's low because I definitely feel I need to have either the T3 or T4 increased. A lot of the symptoms I can put up with but I hate feeling so cold, it's horrible.

    When he reduced T4 by 50 mcg, I was a bit concerned that that was equivalent to more than 10 mcg T3. But I guess it made sense as an initial guess at the right levels if he also wants to get my TSH detectable at the same time.

  • Hypohim, the synergistic effect of a small amount of T3 added to T4 can be quite powerful but doesn't always last more than a few weeks. Feeling cold is a sign you are undermedicated.

  • I have just written a post. I too felt ok and now don't!! See my post... Quite similar situation. I think I need less T3 and more T4.

    L x

  • Wow, the changes to your dose seem pretty dramatic! Going from 150 mcg T4 to 50 mcg T4 is a big change. And having both T3 and T4 below range isn't good - I'm not surprised you're feeling really bad :-(

  • Polina it is probably more t3 that you need as that is the active hormone. T4 converts to t3.

  • Conversion of T4 to T3 is a very complicated process, and everything needs to be just right with your body for it to occur successfully. You must have excellent gut health, must have all the right levels of vitamins and minerals, must be eating the right food, limited or no sugar in the diet, no chemicals in your water or food, probably gluten-free, and very importantly, your cortisol levels cannot be too high or too low.

  • Given that the majority of people with functioning thyroids, and the majority of hypothyroid patients treated with levothyroxine, can convert adequate amounts of T4 to T3...I suspect perfect gut health, vitamin levels, elimination of sugar and gluten, avoidance of 'chemicals' etc aren't strictly necessary. It seems more likely to me that genetics, and where the patient's natural HPT axis set point lies, might play a bigger role in determining whether someone will be able to convert enough T4 to T3 to be healthy on levothyroxine alone. But that's just my opinion.

  • I have found the biggest factor is age - and whether you still have your sex hormones. I was able to live a fairly unhealthy life style: drink alcohol, eat sugar, drink tap water, party hearty, eat pretty much anything I wanted, and get by okay prior to my late 40s. I also didn't have to be so discerning about my medication. But when you have Hashi's (or any immune system disease), you have to be much more careful about your diet,lifestyle, and medication after hormones (testosterone, progesterone, estrogen, etc.) begin to dwindle. (IF you want to be optimally functional.) Those hormones make you feel so great when you're a teen, and it's just as dramatic when you lose them! That's why you see so many places promoting bioidentical hormones these days. Unfortunately I have a genetic clotting gene that makes it potentially dangerous for me to take hormones.

You may also like...